Kansas, 2008

Flash Flooding and Hail in Kansas, July 2 to 3, 2008

July 2 to 3, 2008 · NWS EAX · 24 events in 3 counties and zones

Another round of severe weather swept across eastern Kansas on July 2, 2008, bringing large hail, damaging winds, and flooding. A long duration severe weather event, began across the Kansas City Metro area, as a cluster of HP Supercells, produced up to baseball sized hail, as well as small bowing segments, producing damaging straight line winds, across many areas of the metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Another round of severe weather swept across eastern Kansas on July 2, 2008, bringing large hail, damaging winds, and flooding. A long duration severe weather event, began across the Kansas City Metro area, as a cluster of HP Supercells, produced up to baseball sized hail, as well as small bowing segments, producing damaging straight line winds, across many areas of the metro. In addition, torrential rainfall of upward of 6.50 inches fell across portions of the city, resulting in major flash flooding across Leavenworth, and Wyandotte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 2, 2:02 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 2:02 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
302 PM CDT WED JUL 2 2008

.DISCUSSION...

19Z SURFACE ANALYSIS AND VISIBLE SATELLITE IMAGERY SHOW NO SHORTAGE
OF BOUNDARIES ACROSS THE REGION EARLY THIS AFTERNOON.

1.) CONVECTIVE OUTFLOW BOUNDARY WRAPS FROM SEDALIA NW ACROSS THE
WESTERN KC METRO
2.) ELEVATED ACCAS BAND EXTENDING FROM TOPEKA-KMCI-CHILLICOTHE
3.) EFFECTIVE SURFACE FRONT FROM XTRM SE NEBRASKA TO DES MOINES
4.) SECONDARY COLD FRONT/MOISTURE AXIS EXTENDING FROM MCV
CIRCULATION OVER CENTRAL NEBRASKA ACROSS CENTRAL IOWA.

MODEL DATA CAN REALLY BE THROWN OUT AT THIS POINT GIVEN THE VARIETY
OF AIRMASSES AND MESOSCALE FEATURES PRESENT OVER THE REGION THIS
AFTERNOON. GIVEN THE STABILIZED ENVIRONMENT OVER MUCH OF THE CWA AT
THIS HOUR AND NEAR 23C PRESENT AT 850MB...EXPECT THAT BAND OF
ACCAS/ELEVATED SHOWERS MOVING INTO THE NW CWA SHOULD REMAIN
ELEVATED WITH SHOWERS AND EMBEDDED THUNDER. STILL...WILL CONTINUE TO
MONITOR FOR POTENTIAL FOR HIGH-BASED STORMS GIVEN ACTIVITY NEAR
PRATT KS.

ATTENTION TURNS TO THE NORTH AND NORTHWEST WHERE BOUNDARY LAYER
CUMULUS WAS JUST NOW BEGINNING TO POP ALONG THE EFFECTIVE FRONT OVER
IOWA. FURTHER NORTH/WEST...DEEP CONVECTION WAS ALREADY ONGOING IN
THE VICINITY OF AN MCV OVER CENTRAL NEBRASKA...AND EXPANDING
EASTWARD ALONG A SLIGHTLY ELEVATED W-E FRONTAL ZONE/MOISTURE POOL
THAT WAS LOCATED WELL BEHIND THE SURFACE FRONT.

CURRENT THINKING IS THAT THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS
SE NEB/XTRM NW MO/SRN IA OVER THE NEXT SEVERAL HOURS...AND BEGIN A
SOUTHWARD PUSH AS UPSTREAM DRY AIR AND CONVECTIVE COLD POOLS BECOME
ESTABLISHED. AIRMASS OVER THE NW AND FAR SW CWA WAS ALREADY
MODERATELY UNSTABLE WITH TEMPS IN THE UPPER 80S AND DWPTS NEAR
70...AND EXPECT A SIMILAR RECOVERY ALONG THE WRN FRINGES OF THE
OUTFLOW BOUNDARY BY 00Z. SHEAR IS SUFFICIENT FOR MULTI-CELL
STORMS...POSSIBLY A SUPERCELL OR TWO...WITH LARGE HAIL THE INITIAL
THREAT. GIVEN LOW WET-BULB ZERO HEIGHTS AND VERY STEEP LAPSE
RATES...SOME HAIL COULD BE DAMAGING. AN INCREASING WIND THREAT WOULD
THEN OCCUR THIS EVENING AS THUNDERSTORMS BEGIN TO ORGANIZE AND COLD
POOLS BECOME ESTABLISHED. GIVEN THE BACKED ERLY FLOW ALONG THE
OUTFLOW BOUNDARY...CANNOT COMPLETELY RULE OUT AN ISOLATED TORNADO IF
ANY ORGANIZED CELL CAN INTERCEPT THIS BOUNDARY.

HEAVY RAINFALL PROBABLY REMAINS THE BIGGEST QUESTION OVERNIGHT. A
FAIRLY LARGE AREA SAW 1-2 OF RAIN THIS MORNING...WHICH CERTAINLY
DOESNT HELP ANY. IF ACTIVITY CONGEALS AND ACCELERATES SOUTHWARD
OVERNIGHT...THEN THE THREAT OF WIDESPREAD HEAVY RAINS ARE
DIMINISHED. SO WHILE THERES A COLLECTIVE HOPE THAT THIS
OCCURS...PRECIPITABLE WATERS > 1.6 AND THE POTENTIAL FOR MULTIPLE
ROUNDS OF THUNDERSTORMS WARRANT ISSUANCE OF A FLASH FLOOD WATCH FOR
THE SRN HALF OF THE CWA.

MOST OF THE INITIAL ACTIVITY SHOULD PUSH SOUTH OF THE REGION BY
12Z...BUT A SECONDARY SHORTWAVE WILL LIKELY REGENERATE PRECIPITATION
THURSDAY AND THURSDAY NIGHT. ADDITIONAL RAINFALL AMOUNTS OVER THE
SRN CWA COULD AGGRAVATE ANY ONGOING FLOODING ISSUES...SO WILL LIKELY
RUN AN FFA THROUGH 12Z FRIDAY GIVEN SREF MEANS.

THE 4TH LOOKS GREAT WITH PRECIPITATION SOUTH OF THE AREA AND BELOW
NORMAL TEMPERATURES.

BOOKBINDER

MEDIUM RANGE (SAT-WED)...

MEAN UPPER LEVEL RIDGE AXIS WILL SHIFT NORTHEASTWARD BY THE
BEGINNING OF THE WEEKEND AS UPPER SHORT WAVE TROUGH SLIDES INTO THE
OHIO VALLEY. THIS SHOULD RESULT IN A DRIER...WARMER TREND FOR THE
WEEKEND TIMEFRAME AS DEEPER LLVL MOISTURE IS DISPLACED FURTHER SOUTH
AND H85 TEMPS CLIMB INTO THE LOWER TO MID 20S C BY THE LATTER
PARTS OF THE WEEKEND. HAVE THEREFORE KEPT MAX TEMPS IN THE LOWER 90S
BY SUNDAY WITH A DRY FORECAST THROUGH THE MAJORITY OF THE WEEKEND AS
H85 THERMAL AXIS NOSES ACROSS THE CENTRAL PLAINS.

THE NEXT UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OUT OF THE NORTHERN
ROCKIES AND INTO THE UPPER MIDWEST BY THE BEGINNING OF THE WEEK
BRINING ANOTHER FRONT INTO THE REGION FOR MONDAY NIGHT INTO TUESDAY
MORNING. OPERATIONAL GFS THE MORE AGGRESSIVE BRINING QPF INTO THE
CWA DURING THIS TIME FRAME AND HAVE MAINTAINED SLIGHT CHC TO CHC
POPS FOR THE TIME BEING UNTIL BETTER CONSISTENCY IS REACHED.
HOWEVER...GIVEN RECENT CONVECTIVE TRENDS...WILL LIKELY HAVE TO RAISE
POPS IN FUTURE FORECASTS.

OTHERWISE...WARMER TEMPS WILL LIKELY PREVAIL BY MIDWEEK AS SHORT
WAVE TROUGH SLIDES EAST AND WESTERN US UPPER RIDGE ONCE AGAIN BUILDS
INTO THE PLAINS.

DEROCHE

&&

.AVIATION...

FOR THE 18Z TAFS...OUTFLOW BOUNDARY WHICH FORCED WINDS INTO THE E/SE
SHOULD DISSIPATE SHORTLY ALLOWING PREDOMINANT S/SW LOW LEVEL WINDS
TO RESUME. NARROW BAND OF SHOWERS WILL MOVE ACROSS THE KC TERMINALS
BETWEEN 19 AND 21Z...BUT EFFECTS MINIMAL WITH VFR CONDITIONS
PREVAILING.

TRUE COLD FRONT AND MORE WIDESPREAD CONVECTION WILL AFFECT THE
TERMINALS THIS EVENING WITH HEAVY RAINFALL. LOCALLY MVFR OR EVEN IFR
CONDITIONS POSSIBLE WITH THE HEAVIEST CELLS. WINDS WILL SHIFT INTO
THE NORTH WITH FRONTAL PASSAGE EARLY THIS EVENING.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 2, 12:00 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUL 2 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SEVERAL CLUSTERS OF THUNDERSTORMS ONGOING ALONG AND EAST OF A
 GALLATIN TO MARSHALL TO BOONVILLE LINE WILL REMAIN BELOW SEVERE
 LIMITS AS THEY MOVE EAST THROUGH THE EARLY AFTERNOON.

 ELSEWHERE...AT LEAST PARTIAL SUNSHINE WILL HELP DESTABILIZE THE
 AIRMASS IN THE WAKE OF MORNING RAINFALL...AHEAD OF A COLD FRONT
 THAT WILL PUSH INTO NORTHERN MISSOURI AND NORTHEAST KANSAS THIS
 AFTERNOON. THUNDERSTORMS WILL BECOME QUITE NUMEROUS ALONG THIS
 FRONT AS IT MOVES SOUTH OVER THE COURSE OF THE LATE AFTERNOON
 AND EVENING HOURS. THE THREAT OF SEVERE WEATHER WILL DEPEND ON
 HOW QUICKLY TEMPERATURES RECOVER...BUT THERE REMAINS A
 SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL
 ASSOCIATED WITH ANY STORMS COULD LEAD TO LOCALIZED FLOODING...
 AS WELL AS RENEWED RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 ON THURSDAY...WITH THE COLD FRONT STILL EXPECTED TO BE IN SOUTHERN
 MISSOURI...THUNDERSTORMS WILL STILL BE POSSIBLE...MAINLY IN AREAS
 TO THE SOUTH OF THE MISSOURI RIVER. THERE IS A SLIGHT RISK OF
 SEVERE WEATHER FROM THESE STORMS WITH ISOLATED DAMAGING WINDS AND
 LARGE HAIL THE MAIN THREATS.  HEAVY RAINFALL WILL ALSO CONTINUE TO
 BE A CONCERN.

 FOR THE FOURTH OF JULY...THE FOCUS FOR THUNDERSTORMS SHOULD BE
 SHIFTING TO THE SOUTH. STILL THUNDERSTORMS CAN NOT BE TOTALLY RULED
 OUT...MAINLY IN AREAS SOUTH OF HIGHWAY 50.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN NORTHEAST KANSAS
 AND NORTHERN MISSOURI..AND TONIGHT IN AREAS FROM EAST CENTRAL
 KANSAS INTO CENTRAL MISSOURI. REPORTS OF FLOODING ARE ALSO
 REQUESTED.

BOOKBINDER/PC

In the hours before

Local storm report, Jul 2, 5:36 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
636 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 N KANSAS CITY         39.15N 94.55W
07/02/2008  M1.25 INCH       CLAY               MO   TRAINED SPOTTER

            INTERSECTION OF 67TH AND PRAIRIEVIEW

&&

NRR
Local storm report, Jul 2, 5:40 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             GLADSTONE               39.21N 94.56W
07/02/2008  E1.75 INCH       CLAY               MO   TRAINED SPOTTER

            A FEW GOLFBALL SIZED HAIL STONES NOTED AT CITY HALL IN
            GLADSTONE.

&&

MRD
Special weather statement, Jul 2, 5:48 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT WED JUL 2 2008

KSZ104-105-MOZ037-030015-
JACKSON-JOHNSON-WYANDOTTE-
648 PM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON...SOUTHERN
WYANDOTTE AND WESTERN JACKSON COUNTIES UNTIL 715 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE QUIVIRA...MOVING EAST AT 26 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...AND A WARNING MAY BE
REQUIRED AS THIS STORM CONTINUES TO SLOWLY STRENGTHEN.

PEOPLE IN NORTHWEST JACKSON...NORTHERN JOHNSON AND SOUTHERN
WYANDOTTE COUNTIES...INCLUDING THE CITIES OF LAKE
QUIVIRA...EDWARDSVILLE...SHAWNEE...MERRIAM...OVERLAND
PARK...COUNTRYSIDE...MISSION...PRAIRIE VILLAGE...FAIRWAY AND MISSION
HILLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

BOOKBINDER
Local storm report, Jul 2, 5:49 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             GLADSTONE               39.21N 94.56W
07/02/2008  E1.50 INCH       CLAY               MO   TRAINED SPOTTER

&&

DDEROCHE
Local storm report, Jul 2, 5:52 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 W LIBERTY             39.24N 94.44W
07/02/2008  E1.00 INCH       CLAY               MO   TRAINED SPOTTER

&&

SF
Local storm report, Jul 2, 6:02 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             LIBERTY                 39.24N 94.42W
07/02/2008  E1.75 INCH       CLAY               MO   PUBLIC

&&

SF

The radar

The Pleasant Hill radar (KEAX), 52 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 flash flood, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Johnson

When
July 2, 6:04 PM CST
Where
Johnson County, 0.69 mi S of Holliday
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -94.800

Hail, Johnson

When
July 2, 6:06 PM CST
Where
Johnson County, 0.87 mi SE of Merriam
Measured
1.25 in hail
Reported by
Public
Coordinates
39.020, -94.690

Hail, Johnson

When
July 2, 6:07 PM CST
Where
Johnson County, 1.28 mi WSW of Holliday
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.020, -94.820

Hail, Leavenworth

When
July 2, 6:08 PM CST
Where
Leavenworth County, 2.14 mi W of Wadsworth Station
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.280, -94.940

Hail, Leavenworth

When
July 2, 6:09 PM CST
Where
Leavenworth County, Leavenworth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Hail, Johnson

When
July 2, 6:17 PM CST
Where
Johnson County, 0.87 mi SE of Merriam
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -94.690

Hail, Leavenworth

When
July 2, 6:23 PM CST
Where
Leavenworth County, Reno
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.120

Hail, Wyandotte

When
July 2, 6:23 PM CST
Where
Wyandotte County, 0.69 mi N of Morris
Measured
2 in hail
Property damage
$500
Reported by
Public
Coordinates
39.060, -94.750

A car window was busted out by the large hail.

Thunderstorm Wind, Leavenworth

When
July 2, 6:30 PM CST
Where
Leavenworth County, 5.1 mi SW of Basehor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.080, -95.000

Hail, Wyandotte

When
July 2, 6:35 PM CST
Where
Wyandotte County, 1.28 mi ESE of Turner
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.070, -94.680

Hail, Wyandotte

When
July 2, 6:39 PM CST
Where
Wyandotte County, 4.66 mi SE of Kansas City
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.080, -94.600

Thunderstorm Wind, Wyandotte

When
July 2, 6:40 PM CST
Where
Wyandotte County, 0.87 mi NW of Sunflower
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.080, -94.880

Hail, Johnson

When
July 2, 6:47 PM CST
Where
Johnson County, 0.54 mi W of Merriam
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.030, -94.710

Hail, Wyandotte

When
July 2, 6:50 PM CST
Where
Wyandotte County, 4.77 mi ESE of Turner
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.050, -94.620

Hail, Leavenworth

When
July 2, 6:52 PM CST
Where
Leavenworth County, 2.25 mi ENE of Jarbalo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.210, -95.030

Thunderstorm Wind, Leavenworth

When
July 2, 7:15 PM CST
Where
Leavenworth County, 2.12 mi SW of Basehor
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.110, -94.960

A two to three foot diameter tree was blocking the road. Several tree limbs up to twelve inches in diameter were also down.

Hail, Leavenworth

When
July 2, 7:16 PM CST
Where
Leavenworth County, 0.69 mi N of Lansing
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.260, -94.900

Flash Flood, Wyandotte

When
July 2, 7:18 PM CST to July 3, 1:18 AM CST
Where
Wyandotte County, 1.42 mi E of Kansas City to 1.47 mi E of Kansas City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.121, -94.644

Fire department had to perform water rescues with 4 cars, around 15th Street and Washington Street.

Flash Flood, Wyandotte

When
July 2, 7:37 PM CST to July 3, 1:37 AM CST
Where
Wyandotte County, 1.61 mi E of Kansas City to 1.29 mi E of Kansas City
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.120, -94.640

One to two feet of water was reported over roads, between 14th and 20th Streets on Washington Avenue. Several vehicles were reported submerged with water rescues needed.

Flash Flood, Leavenworth

When
July 2, 7:44 PM CST to July 3, 1:44 AM CST
Where
Leavenworth County, Leavenworth to 1.74 mi W of Leavenworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Street flooding was reported in Leavenworth and Lansing.

Hail, Leavenworth

When
July 2, 7:51 PM CST
Where
Leavenworth County, 0.69 mi S of Wadsworth Station
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.270, -94.900

Flash Flood, Leavenworth

When
July 2, 8:39 PM CST to July 3, 2:39 AM CST
Where
Leavenworth County, Leavenworth to 0.37 mi S of Leavenworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Southbound lanes of K7 were flooded, and water was running over the road, at 10th Avenue and Wellington and Shrine Park Roads.

Flash Flood, Leavenworth

When
July 2, 8:45 PM CST to July 3, 2:45 AM CST
Where
Leavenworth County, 1.61 mi E of Lansing to 2.28 mi ESE of Lansing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.250, -94.870

K5 Highway was closed due to high water.

Heavy Rain, Wyandotte

When
July 2, 10:00 PM CST
Where
Wyandotte County, 2.82 mi S of Pomeroy
Reported by
Trained Spotter
Coordinates
39.130, -94.760

Storm total of 6.50 inches, was measured at 57th and Leavenworth Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126232, 126233, 126234, 126235, 126236, 126237, 126238, 126239, 126250, 126240, 126241, 126251, 126242, 126243, 126244, 126249, 126245, 126227, 126228, 126229, 126246, 126230, 126231, 126248.